Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 41, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 9, 2006, 5:13 PM CDT for Madison County, Alabama. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2006, 5:13 PM CDT (22:13 UTC)
- Expired
- May 9, 2006, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:29 PM CDT | FUNNEL CLOUD | Harvest, AL | POSSIBLE FUNNEL OR WALL CLOUD NEAR THE INTERSECTION OF JEFF RD. AND HWY 53. |
| May 9, 5:30 PM CDT | TSTM WND DMG | Harvest, AL | TWO TREES DOWN ALONG WALL TRIANA HWY...ONE ACROSS THE ROAD NEAR THE HARVEST RD INTERSECTION. TIME ESTIMATED. |
| May 9, 5:33 PM CDT | FUNNEL CLOUD | Hazel Green, AL | REPORTED NEAR BROOKS CHAPEL RD. AND IN COMMUNITY OF BOBO. RELAYED BY MADISON COUNTY EMA. |
| May 9, 5:40 PM CDT | TSTM WND DMG | Huntsville, AL | POWER LINES DOWNED ALONG PULASKI PIKE NORTH OF SPARKMAN DR. |
| May 9, 5:45 PM CDT | TSTM WND DMG | Hazel Green, AL | POWER LINE DOWNED AND ON FIRE ALONG SHILOH ROAD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:47 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 092214 TORHUN ALC089-092245- /O.NEW.KHUN.TO.W.0041.060509T2213Z-060509T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 513 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 545 PM CDT * AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF HARVEST TO 15 MILES SOUTHWEST OF HARVEST...MOVING EAST AT 45 MPH. * TORNADO PRODUCING STORMS ARE EXPECTED TO BE NEAR... HARVEST BY 525 PM CDT MERIDIANVILLE BY 540 PM CDT MOORES MILL BY 545 PM CDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS. TAKE SHELTER NOW IF YOU ARE IN THE PATH OF THIS STORM. LAT...LON 3500 8678 3472 8677 3471 8646 3499 8647 $$ PG
1 follow-up statement
000 WWUS54 KHUN 092234 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 527 PM CDT TUE MAY 9 2006 ALC089-092245- /O.CON.KHUN.TO.W.0041.000000T0000Z-060509T2245Z/ MADISON AL- 527 PM CDT TUE MAY 9 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR MADISON COUNTY... AT 524 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD IN FAR WESTERN MADISON COUNTY...SOUTH OF HIGHWAY 72. ANOTHER POSSIBLE FUNNEL CLOUD WAS REPORTED IN THE BOBO COMMUNITY...IN FAR NORTHERN MADISON COUNTY. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ELKWOOD TO 10 MILES SOUTH OF HARVEST...MOVING EAST AT 45 MPH. LOCATIONS IN OR NEAR THE PATH INCLUDE... TONEY. GLADSTONE. NORMAL. DEPOSIT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 3500 8678 3472 8677 3471 8646 3499 8647 $$ PG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 9, 5:02 PM CDT, 11 minutes earlier.
Area forecast discussion, May 9, 5:02 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 502 PM CDT TUE MAY 9 2006 AMENDING ZONES SHORTLY TO MENTION NEW SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF NORTH ALABAMA UNTIL 10 PM. .PREV DISCUSSION... SHORT TERM (TONIGHT THROUGH FRIDAY)... SEVERAL SHORT WAVES ARE ROTATING AROUND A LONG WAVE TROUGH POSITIONED OVER THE WESTERN CONUS...INCLUDING ONE ASSOCIATED WITH A SURFACE LOW OVER CENTRAL OK. CURRENT SURFACE ANALYSIS SHOWS...AS EXPECTED...THE STATIONARY FRONT ALONG THE GULF COAST HAS MOVED NORTHWARD TODAY. IT IS CURRENTLY LOCATED ACROSS CENTRAL AR TO MEMPHIS AND THEN SOUTHEASTWARD TO TUSCALOOSA AND TALLAHASSEE. ALONG AND TO THE SOUTH OF THIS FRONTAL BOUNDARY...SHOWERS AND TSTORMS HAVE DEVELOPED AND ARE MOVING OFF TO THE NORTHEAST. THE MCS FROM THIS MORNING HAS ALSO PROGRESSED ALONG THE FRONTAL BOUNDARY AND IS CURRENTLY MOVING ACROSS WESTERN TN AND NORTH MS. FOR THIS EVENING...EXPECT THE MCS AND ISOLATED TSTORM DEVELOPMENT TO BEGIN AFFECTING THE WESTERN PORTIONS OF OUR CWA BY 4 PM AND WILL MOVE ACROSS THE VALLEY THROUGH THE EARLY EVENING. EXPECT THE MCS AND TSTORMS TO WEAKEN WITH TIME...ESPECIALLY IN THE EASTERN PORTIONS OF THE CWA...AS THEY HAVE BEEN UNDER CLOUD COVER FOR MOST OF THE DAY AND ARE MORE STABLE. ATMOSPHERE SHOULD STABILIZE AFTER THE STORMS MOVE THROUGH...AND SHOWER ACTIVITY SHOULD COME TO AN END BY MIDNIGHT. WEDNESDAY STILL LOOKS LIKE THE MOST ACTIVE DAY AS A SYSTEM MOVES OUT OF THE ROCKIES AND INTO THE SOUTHERN PLAINS. AHEAD OF THIS SYSTEM EXPECT THUNDERSTORMS TO DEVELOP BY MID MORNING IN A MOIST UNSTABLE ATMOSPHERE. THIS ACTIVITY SHOULD BECOME MORE WIDESPREAD AS THE FRONT APPROACHES THE WESTERN COUNTIES DURING THE LATE AFTERNOON HOURS. CONVECTION SHOULD FORM INTO A SQUALL LINE RIGHT AHEAD OF THE FRONT. THREATS WITH ISOLATED DEVELOPMENT INCLUDE DAMAGING WINDS AND HAIL. ISOLATED TORNADOES WILL BE POSSIBLE LATE IN THE AFTERNOON AND ALONG THE SQUALL LINE AS HELICITY VALUES INCREASE. FRONT SHOULD EXIT THE CWA EARLY THURSDAY MORNING AND REMAINDER OF THE SHORT TERM WILL REMAIN DRY. NORTHERLY FLOW WILL SETUP OVER THE AREA AS THE UPPER LEVEL SYSTEM AND CLOSED LOW MEANDER AROUND THE GREAT LAKES REGION FOR THE NEXT SEVERAL DAYS. THIS WILL BE REFLECTED IN COOLER TEMPERATURES FOR THE WEEKEND...INCLUDING LOWS IN THE UPPER 40S FRIDAY MORNING AND HIGHS IN THE LOWER TO MID 70S. .LONG TERM (SATURDAY THROUGH TUESDAY)... THE AFOREMENTIONED CLOSED LOW WILL DROP INTO THE SOUTHEAST SUNDAY AFTERNOON...MODELS BRING THE UPPER LOW THROUGH SOUTHERN KY AND ACROSS THE APPALACHIANS. FRONTAL BOUNDARY FROM WEDNESDAYS FRONT WILL BE DRAPED ALONG THE COAST AND WILL SERVE AS THE FOCAL POINT FOR SHOWER DEVELOPMENT AS THE SURFACE LOW MOVES SOUTHWARD. RIGHT NOW LEFT IN CHANCE POPS FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 64 79 58 74 / 60 70 50 10 SHOALS 65 80 57 74 / 60 70 50 10 CULLMAN 65 80 59 75 / 60 70 50 10 FAYETTEVILLE 63 79 57 73 / 60 70 50 10 FORT PAYNE 63 78 59 73 / 60 70 60 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && TROUTMAN
Hazardous weather outlook, May 9, 1:57 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 157 PM CDT TUE MAY 9 2006 ALZ001>010-016-TNZ076-096-097-100400- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 157 PM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH ALAMABA AND SOUTHERN MIDDLE TENNESSE TODAY. THIS LINE IS EXPECTED TO ENTER NORTHWEST ALABAMA AROUND 300 PM AND MOVE QUICKLY EASTWARD ACROSS THE AREA. THE PRIMARY THREATS WITH THIS LINE WILL BE HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS TO 60 MPH...MAINLY ACROSS NORTHWEST ALABAMA. THE LINE OF THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES ACROSS NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE. ALTHOUGH THE ENTIRE LINE MAY NOT HOLD TOGETHER AS IT MOVES FURTHER EAST...THERE IS A POSSIBILITY OF SOME SCATTERED THUNDERSTORMS DEVELOPING ALONG A BOUNDARY...WHICH IS MOVING AHEAD OF THE LINE. A WARM FRONT WILL MOVE INTO THE AREA AND MAY PRODUCE SOME SHOWERS AND THUNDERSTORMS ACROSS THE AREA AFTER MIDNIGHT. THE SEVERE THREAT IS EXPECTED TO BE MINIMAL...BUT SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP TOMORROW AFTERNOON AHEAD OF A COLD FRONT MOVING TOWARD THE REGION. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND MAY CAUSE SOME MINOR ISOLATED FLOODING....ESPECIALLY ACROSS LOW LYING AND POOR DRAINAGE AREAS. A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA WEDNESDAY NIGHT. THE MOST LIKELY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO DURING THE EVENING...MAINLY WEST OF I-65. THE NEXT CHANCE FOR RAIN AND THUNDERSTORMS WILL SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A BROAD AND NEARLY STATIONARY UPPER LEVEL DISTURBANCE REMAINS OVER THE OHIO VALLEY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE AT TIMES THIS AFTERNOON AND TONIGHT. PG
In the hours before
Special weather statement, May 9, 3:19 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 319 PM CDT TUE MAY 9 2006 ALZ001-092100- LAUDERDALE- 319 PM CDT TUE MAY 9 2006 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN WESTERN LAUDERDALE COUNTY UNTIL 400 PM CDT... AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SAVANNAH TO THRASHERS...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SAVANNAH TO BOONEVILLE...MOVING EAST AT 25 MPH. ISOLATED HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE IN THIS LINE...ALONG WITH FREQUENT LIGHTNING. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WATERLOO. WRIGHT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS CONCERNING THIS WEATHER SITUATION. SCHAUB
Local storm report, May 9, 4:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 3 E WATERLOO 34.92N 88.01W
05/09/2006 LAUDERDALE AL EMERGENCY MNGR
THREE TREES DOWN.
&&
TROUTMANThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:18 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 57 min |
| May 9, 3:51 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 39 min |
| May 9, 4:13 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 47 min |
| May 9, 4:26 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| May 9, 4:38 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 67 min |
| May 9, 5:02 PM CDT | Tornado Warning | HUN | Limestone | 28 min |
| May 9, 5:07 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 53 min |
| May 9, 5:43 PM CDT | Tornado Warning | HUN | Madison | 22 min |
| May 9, 5:50 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 55 min |
| May 9, 5:56 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 34 min |
| May 9, 6:40 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 16 min |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.